Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 221, NWS Des Moines, IA

August 10, 2010Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at Aug 10, 2010, 2:54 AM CDT for Polk County, Iowa. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2010, 2:54 AM CDT (07:54 UTC)
Expired
Aug 10, 2010, 9:32 PM CDT
In force
19 hr
Issued by
NWS Des Moines, IA
Flood severity
Moderate

County Polk County, IA

The radar

The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fourmile Creek at Des Moines Easton Blvd (DFMI4). The gauge peaked at 16.13 ft at Aug 11, 2010, 9:00 AM CDT.

actionminormoderatemajor101508/1008/1108/12
Action stage
9 ft
Minor stage
12.5 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05485640, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Aug 10, 12:30 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 10, 12:30 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1230 AM CDT TUE AUG 10 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
OUTFLOW FROM MCC LAST NIGHT IS BCMG MORE DIFFICULT TO SEE THIS
AFTN...BUT ESTIMATE THAT IT IS LOCATED OVR THE FAR SWRN APRT OF THE
STATE OR A BIT FARTHER WEST.  OTHER FNTL BNDRY IS THE SYNOPTIC BNDRY
EXTENDING FROM CNTRL KS INTO E CNTRL IA.  BNDRY WILL SINK A LITTLE
FARTHER SWD TNGT AND THERE ARE A COUPLE CHCS FOR TSRA TNGT.  ONE IS
A FEW TSRA PSBL OVR SRN IA THIS EVE...BUT BETTER CHC WILL BE WITH
THE H8 JET INTERACTION WITH THE BOUNDARIES LATE TNGT.  FEEL THE F.5
KM WRF HAS A REASONABLE HNDL ON THAT AND LEANED THAT WAY.  EITHER
WAY...WITH CAPPED AMS IN PLACE AND FEATURES CONSIDERABLY WEAKER THAN
YDA...DO NOT EXPECT TO SEE A SIG EVENT IN THE TNGT PERIOD.

.LONG TERM /TUESDAY THROUGH MONDAY/...
HEAT AND THUNDERSTORM CHANCES CONTINUE TO DOMINATE THE MID/LONG
RANGE FORECAST...WITH THE HOT AND HUMID CONDITIONS EXPECTED TO
CONTINUE THROUGH AT LEAST WEDNESDAY. A WEAK COOL FRONT WILL MOVE
THROUGH THE CWA WEDNESDAY...WITH HIGH PRESSURE MOVING INTO THE CWA
FOR WEDNESDAY NIGHT AND THURSDAY. THIS WILL GIVE A BRIEF DRY
PERIOD...AND SHOULD ALLOW FOR SOME LOWER DEWPOINTS TO MOVE INTO THE
AREA KEEPING HEAT INDICES BELOW ADVISORY CRITERIA FOR THURSDAY INTO
FRIDAY. WAA KICKS BACK IN THURSDAY NIGHT...WITH ANOTHER STRONGER
UPPER LEVEL TROUGH MOVING INTO THE CENTRAL US FRIDAY INTO FRIDAY
NIGHT. THIS WILL SEND A MUCH STRONGER COLD FRONT THROUGH THE CWA
FRIDAY NIGHT INTO EARLY SATURDAY WITH ANOTHER NOCTURNAL MCS EXPECTED
FRIDAY NIGHT. THUNDERSTORM CHANCES WITH BOTH COLD FRONTS TUESDAY
NIGHT INTO WEDNESDAY AND AGAIN FRIDAY NIGHT...COULD BRING CHANCES
FOR HEAVIER RAIN AGAIN TO MUCH OF THE AREA. WITH THE HIGH HEAT
INDICES HAVE CONTINUED THE EXCESSIVE HEAT WARNING FOR THE
SOUTHWESTERN CWA THROUGH EARLY WEDNESDAY EVENING...AND WILL READJUST
HEAT ADVISORIES EACH DAY WITH RESIDUAL PRECIP/CLOUD COVER IMPACTS
EXPECTED. OTHERWISE WITH THE CURRENT FORECAST HEAT INDEX
READINGS...LOOKS LIKE MUCH OF THE SOUTHERN TWO-THIRDS OF THE CWA
WILL NEED HEAT ADVISORIES FOR BOTH TUESDAY AND WEDNESDAY.

&&

.AVIATION...10/06Z
ONGOING CONVECTION WILL CONTINUE TO DRIFT TO THE NORTHEAST WITH THE
MAIN THREAT OF HEAVY RAIN AND DANGEROUS LIGHTNING. THIS SHOULD
MAINLY AFFECT ALO AND FOD TAF SITES AND POSSIBLY SKIRT ACROSS MCW.
HAVE MVFR CONDITIONS FOR ALO/MCW/ALO WITH THIS CONVECTION. ANOTHER
ROUND OF STORMS IS FORECAST TUESDAY NIGHT AND HAVE MENTION FOR ALL
TAF SITES AS CONFIDENCE IS HIGH WITH THIS SYSTEM.  MODELS HAVE BEEN
IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF STORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY EVENING FOR
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-GUTHRIE-RINGGOLD-TAYLOR-UNI
ON.

&&

SHORT TERM...MS AUG 10
LONG TERM...MJB
AVIATION...KLP
Hazardous weather outlook, Aug 9, 7:36 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT MON AUG 9 2010

IAZ044-045-057-058-070-071-081-082-092-093-110045-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
736 PM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TONIGHT AS HEAT INDEX
READINGS ARE EXPECTED TO REMAIN IN THE UPPER 70S TO MIDDLE 80S
OVERNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP
AGAIN TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS CHANCE OF THUNDERSTORMS THROUGH TUESDAY NIGHT...THEN
AGAIN THURSDAY NIGHT INTO SATURDAY...WITH THE BEST CHANCE DURING
THE NIGHT TIME HOURS. ISOLATED SEVERE WEATHER AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE TUESDAY INTO TUESDAY NIGHT.

EXCESSIVE HEAT INDEX TEMPERATURES OF 110 TO 115 DEGREES ARE
POSSIBLE TUESDAY AND WEDNESDAY. A HEAT WARNING REMAINS IN EFFECT
THROUGH WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT AND AT VARIOUS
TIMES THIS WEEK.

IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-083>086-
094>097-110045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
736 PM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP
AGAIN TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
DAMAGING WINDS THE MAIN THREAT.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE
SEE PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY MORNING...THEN
AGAIN THURSDAY NIGHT INTO SATURDAY...WITH THE BEST CHANCE DURING
THE NIGHT. ISOLATED SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE TUESDAY INTO TUESDAY NIGHT.

HEAT INDEX VALUE OF 95 TO 105 ARE POSSIBLE THROUGH AT LEAST MID
WEEK.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE
SEE PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND AT VARIOUS
TIMES THIS WEEK.

In the hours before

Special weather statement, Aug 10, 12:27 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CDT TUE AUG 10 2010

IAZ034>036-045>049-058>062-074-075-100700-
CALHOUN-WEBSTER-HAMILTON-CARROLL-GREENE-BOONE-STORY-MARSHALL-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MARION-MAHASKA-
INCLUDING THE CITIES OF...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...CARROLL...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...
GRINNELL...KNOXVILLE...OSKALOOSA
1227 AM CDT TUE AUG 10 2010

...LOCALLY HEAVY RAINS EXPECTED AGAIN OVERNIGHT...

SCATTERED THUNDERSTORMS FROM CARROLL...THROUGH THE DES MOINES
METRO AREA...TO NEAR PELLA WILL CONTINUE DRIFTING SLOWLY TO THE
NORTHEAST EARLY THIS MORNING...POSSIBLY REACHING FORT
DODGE...WEBSTER CITY...AND MARSHALLTOWN BY 230 AM OR 300 AM.

ALTHOUGH NOTHING LIKE WHAT OCCURRED LAST NIGHT IS
ANTICIPATED...LOCALLY HEAVY RAINS MAY STILL DEVELOP PRODUCING
RAINS OF A HALF INCH TO AN INCH PER HOUR. RAINFALL TOTALS MAY
REACH AN INCH OR TWO BY 400 AM RESULTING IN PONDING WATER ON
ROADS...LOW VISIBILITIES...AND RAPID RISES IN SMALL STREAMS AND
CREEKS.  A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE UP TO NICKEL
SIZED HAIL AND WINDS TO 40 MPH.

SMALL
Local storm report, Aug 10, 1:14 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
114 AM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     HEAVY RAIN       6 NW DES MOINES         41.64N 93.69W
08/10/2010  M2.30 INCH       POLK               IA   TRAINED SPOTTER

            2.3 INCHES WITHIN 30 MINUTES.

&&

PODRAZIK
Local storm report, Aug 10, 1:38 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
138 AM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     FLASH FLOOD      2 NNW GRIMES            41.69N 93.80W
08/10/2010                   POLK               IA   TRAINED SPOTTER

            CREEK JUST WEST OF THE INTERSECTION OF JAMES STREET AND
            NW 7TH ST PL. IS COMPLETELY OUT OF ITS BANKS AND
            INNUDATING BACK YARDS ALONG 7TH ST PL. IT IS COVERING THE
            BIKE PATH AND SPOTTER ESTIMATED THE CREEK WAS 30 FEET
            WIDE IN SOME SPOTS AND AT LEAST 8 FEET DEEP...RUNNING
            EXTREMELY FAST.

&&

PODRAZIK
Local storm report, Aug 10, 1:42 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
142 AM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      5 NNW DES MOINES        41.64N 93.66W
08/10/2010                   POLK               IA   TRAINED SPOTTER

            FOUR FEET OF WATER FLOWING DOWN STREET...NEAR AURORA
            AVENUE AND 30TH STREET.

&&

SMALL
Local storm report, Aug 10, 2:03 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
203 AM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      3 NW GRIMES             41.69N 93.83W
08/10/2010                   DALLAS             IA   LAW ENFORCEMENT

            WATER OVER 3300 BLOCK OF 240TH STREET/HIGHWAY 44 IN FAR
            EAST CENTRAL DALLAS COUNTY. COMPLETELY COVERING EASTBOUND
            LANE AND HALFWAY ACROSS WESTBOUND LANE. FROM DALLAS
            COUNTY SHERIFF.

&&

SMALL
Local storm report, Aug 10, 2:31 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
231 AM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     FLASH FLOOD      2 NNW GRIMES            41.69N 93.80W
08/10/2010                   POLK               IA   TRAINED SPOTTER

            CREEK NEAR JAMES STREET AND NW 7TH PLACE CONTINUES TO
            FLOOD AT GREATER DEPHTS IN GRIMES...POSSIBLY UP TO 10
            FEET DEEP NOW AND 50 TO 75 FEET WIDE. SHED INNUNDATED.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:51 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Guthrie, Polk6 hr
Aug 10, 1:10 AM CDTFlash Flood WarningDMXDallas, Jasper, Marion, Polk, Warren6 hr
Aug 10, 2:24 AM CDTFlash Flood WarningDMXJasper, Mahaska, Marion, Poweshiek, Warren6 hr
Aug 10, 3:20 AM CDTRiver Flood WarningDMXDallas, Polk12 hr
Aug 10, 3:20 AM CDTRiver Flood WarningDMXPolk12 hr
Aug 10, 3:29 AM CDTFlash Flood WarningDMXJasper, Marshall, Poweshiek, Tama6 hr
Aug 10, 3:55 AM CDTFlash Flood WarningDMXBoone, Calhoun, Greene, Pocahontas, Sac, Webster6 hr
Aug 10, 4:09 AM CDTHeat AdvisoryDMXAppanoose, Black Hawk, Boone, Bremer, Butler, Calhoun and 35 more63 hr
Aug 10, 6:58 AM CDTAreal Flood WarningDMXBoone, Dallas, Greene, Guthrie, Jasper, Marion and 2 more6 hr
Aug 10, 9:25 AM CDTAreal Flood WarningDMXBoone, Story12 hr
Aug 10, 9:33 AM CDTAreal Flood WarningDMXJasper, Marshall, Poweshiek, Tama12 hr
Aug 10, 9:45 AM CDTRiver Flood WarningDMXStory3 days
Aug 10, 10:00 AM CDTAreal Flood WarningDMXCalhoun12 hr
Aug 10, 3:49 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac41 min
Aug 10, 3:58 PM CDTFlash Flood WatchDMXBlack Hawk, Boone, Bremer, Butler, Dallas, Franklin and 15 more12 hr
Aug 10, 4:30 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster45 min
Aug 10, 5:02 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright43 min
Aug 10, 5:47 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright43 min
Aug 10, 5:48 PM CDTTornado WarningDMXCalhoun, Pocahontas, Webster42 min
Aug 10, 6:17 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac43 min
Aug 10, 6:25 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster50 min
Aug 10, 6:29 PM CDTFlash Flood WarningDMXCalhoun, Pocahontas, Sac6 hr
Aug 10, 6:41 PM CDTRiver Flood WarningDMXStory52 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.